Alert archive / Nevada / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Reno, NV

July 24, 2023Lassen County, Modoc County, California; 6 counties in Nevada

NWS Reno, NV issued this red flag warning at Jul 24, 2023, 9:01 AM PDT for Lassen County, Modoc County, California; 6 counties in Nevada. It took effect at Jul 24, 2023, 12:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2023, 9:01 AM PDT (16:01 UTC)
In effect from
Jul 24, 2023, 12:00 PM PDT
Expired
Jul 24, 2023, 8:15 PM PDT
In force
8 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 32 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 4.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2023-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2023-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2916 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

581 
WWUS85 KREV 241601
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
901 AM PDT Mon Jul 24 2023

CAZ270-278-NVZ420-423-458-250500-
/O.UPG.KREV.FW.A.0001.230724T1900Z-230725T0500Z/
/O.NEW.KREV.FW.W.0001.230724T1900Z-230725T0500Z/
Surprise Valley California-Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
West Humboldt Basin in Pershing County-Northern Washoe County-
901 AM PDT Mon Jul 24 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR EASTERN LASSEN IN
CALIFORNIA AND PORTIONS OF NORTHWEST NEVADA...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
noon today to 10 PM PDT this evening. The Fire Weather Watch is
no longer in effect.

* CHANGES...Upgraded the Fire Weather Watch to a Red Flag Warning. 

* Affected Area...Fire Weather Zone 270 Surprise Valley 
  California, Fire Weather Zone 278 Eastern Lassen County, Fire 
  Weather Zone 420 Northern Sierra Front including Carson City, 
  Douglas, Storey, Southern Washoe, Western Lyon, and Far 
  Southern Lassen Counties, Fire Weather Zone 423 West Humboldt 
  Basin in Pershing County and Fire Weather Zone 458 Northern 
  Washoe County.

* Winds...Southwest 15-25 mph with gusts 30-40 mph. Ridgelines 
  could see gusts of 40-50 mph.

* Humidity...Minimum 5-12%.

* Duration...6-9 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
1 follow-up statement
920 
WWUS85 KREV 250315
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
815 PM PDT Mon Jul 24 2023

CAZ270-278-NVZ420-423-458-250415-
/O.CAN.KREV.FW.W.0001.000000T0000Z-230725T0500Z/
Surprise Valley California-Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
West Humboldt Basin in Pershing County-Northern Washoe County-
815 PM PDT Mon Jul 24 2023

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY
FOR EASTERN LASSEN IN CALIFORNIA AND PORTIONS OF NORTHWEST
NEVADA...

The National Weather Service in Reno has cancelled the Red Flag
Warning.

Winds have dropped below warning criteria early this evening and
are expected to continue slowly diminishing. More typical
afternoon breezes are expected Tuesday before another day of
enhanced southwest winds is possible for Wednesday.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jul 24, 2:41 AM PDT, 6 hours 20 minutes earlier.

Area forecast discussion, Jul 24, 2:41 AM PDT, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Reno NV
241 AM PDT Mon Jul 24 2023

.SYNOPSIS...

Very dry conditions and gusty southwest winds may yield areas of
critical fire weather conditions through mid-week with the
strongest winds forecasted for today and Wednesday. Expect choppy
conditions across area lakes during this timeframe. Otherwise, a
few showers are possible today south of Hwy-50 with a 10-15%
chance for storms this afternoon in southern Mono/Mineral counties.

&&

.DISCUSSION...

After another day of record heat in Reno on Sunday, temperatures
will begin to moderate a few degrees with highs in the mid to upper
90s for much of the upcoming week across western Nevada valleys.
This will be more in line with typical late July conditions but
nonetheless will still feel hot out there with heat impacts still
on the table for anyone outdoors for prolonged periods of time.

The main weather item of note this week will be enhanced fire
weather concerns due to the combination of very dry conditions and
increasing southwesterly winds through mid-week. These conditions
may produce critical fire weather concerns in areas of cured fine
fuels. For additional details please refer to the fire weather
discussion below and be sure to take precautions to avoid any
activities that could spark a fire.

For this afternoon, expect southwest sustained winds around 15-25
mph with gusts of 30-40 mph with the breeziest conditions
concentrated from the Sierra Front northward across far NE CA and
NW NV. These areas will also see very dry conditions with
afternoon humidities dipping below 10%. The gusty winds will also
create choppy and potentially hazardous boating conditions across
western Nevada lakes including: Pyramid, Lahontan, Rye Patch,
Washoe, and Walker. While quite dry at low levels, some mid-level
moisture will continue to clip portions of Mono and Mineral
counties which could trigger isolated showers or thunderstorms
this afternoon (10-15% chance). However, wetting rain
potential(i.e. 0.10" or greater) will be unlikely (<5% chance) due
to evaporation in the dry low levels.

The very dry conditions will continue through the week with poor RH
recoveries continuing overnight. Some areas across western Nevada
could see recoveries only reach 25% overnight into Tuesday. While
breezy conditions will continue Tuesday afternoon, gusts will
generally be a bit lighter and in the 20-30 mph range. Wednesday's
winds have also been trending stronger over the last 24 hours as
numerical guidance depict a shortwave trough traversing the
Sierra. This could yield another round of enhanced fire weather
concerns Wednesday afternoon/evening with southwest gusts of 30-40
mph. More typical zephyr breezes will return after mid-week with
seasonable temperatures and dry conditions expected. Fuentes

&&

.AVIATION...

* VFR conditions will prevail this afternoon but expect increased
  ridge top winds (FL100) with gusts of 40-45kts which may
  produce mountain wave turbulence along and east of the Sierra
  crest. LLWS is possible this morning at KTVL and KTRK through
  daybreak before gusts mix down to the terminals where gusts
  could reach into the 25-35 knot range this afternoon.

* Isolated and high-based showers/thunderstorms will be possible
  across portions of Mono and Mineral counties through 00z this
  afternoon (10-15% chance) with only a 5% chance Tues-Wed.

* Another round of gusty SW winds will be in place for Wednesday
  which could produce areas of mountain wave turbulence and LLWS for
  area terminals with surface gusts reaching 30-35 knots. Fuentes

&&

.FIRE WEATHER...

* Several days of breezy west to southwest winds will be in place
  through mid-week. This combined with very dry conditions and
  poor overnight RH recoveries (<30%) across lower valleys and
  mid-slopes may yield critical fire weather conditions in any
  areas with cured out fine fuels over the next few days.

* Monday is the favored day for enhanced fire weather concerns
  with stronger gusts in the 25-35 mph range and up to 50 mph
  expected for wind prone areas. This combined with low RH in the
  5- 12% range could create fire weather impacts for cured lower
  elevation fine fuels through Monday evening. A Fire Weather
  Watch was issued for Eastern Lassen County, Northern Washoe
  County, the Surprise Valley, the Northern Sierra Front, and the
  West Humboldt Basin. These are the areas the winds and low RH
  will align the best. The northern portion of the Lahontan Basin
  may also see critical conditions.

* Per the latest fuels intel, fire zone 423 is cured below 7000
  feet, while other zones are still listed as near-critical. We
  still opted to issue the watch in collaboration with the local
  GACCs given the weather conditions.

* The lingering moisture brings a 10-15% chance for thunderstorms
  Monday afternoon across Srn Mono and southeastern Mineral and
  Churchill Counties, with a 5% chance Tues-Wed for S Mineral
  County and Srn Mono County as moisture is shifted eastward.

* Wednesday winds amplify again, ensemble guidance is picking up
  on a shortwave in the area around midweek. Valleys could see
  gusts 30-40 mph, while ridges could gust 50-60 mph. The ongoing
  depletion of fuel moisture and poor relative humidity recoveries
  could cause further curing of fuels. HRICH/Dawn/Fuentes

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from noon PDT today through this evening
     NVZ420-423-458.

     Lake Wind Advisory from noon today to 10 PM PDT this evening
     NVZ001.

     Lake Wind Advisory from noon today to 10 PM PDT this evening for
     Washoe Lake in NVZ003.

     Lake Wind Advisory from noon today to 10 PM PDT this evening
     NVZ004.

CA...Fire Weather Watch from noon PDT today through this evening
     CAZ270-278.

&&

Nearby

Red Flag Warnings in Nevada, 2023Red Flag Warnings in California, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.